Alert archive / Mississippi / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 310, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2025, 5:41 PM CDT for Lafayette County, Mississippi. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 5:41 PM CDT (22:41 UTC)
- Expired
- May 20, 2025, 6:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lafayette County, MS
The radar
The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS54 KMEG 202241
SVRMEG
MSC071-202300-
/O.NEW.KMEG.SV.W.0310.250520T2241Z-250520T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
541 PM CDT Tue May 20 2025
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Lafayette County in northwestern Mississippi...
* Until 600 PM CDT.
* At 541 PM CDT, a severe thunderstorm was located near Oxford,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Altus, Denmark, Lafayette Springs, Delay, Yocona, Oxford, and
Taylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.
&&
LAT...LON 3422 8956 3434 8958 3441 8925 3426 8925
TIME...MOT...LOC 2241Z 262DEG 36KT 3432 8949
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CMA1 follow-up statement
528
WWUS54 KMEG 202248
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
548 PM CDT Tue May 20 2025
MSC071-202300-
/O.CON.KMEG.SV.W.0310.000000T0000Z-250520T2300Z/
Lafayette MS-
548 PM CDT Tue May 20 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN LAFAYETTE COUNTY...
At 548 PM CDT, a severe thunderstorm was located near Denmark, or 7
miles east of Oxford, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Altus, Denmark, Lafayette Springs, Delay, Yocona, Oxford, and Taylor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CDT for northwestern
Mississippi.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3422 8956 3434 8958 3441 8925 3426 8925
TIME...MOT...LOC 2248Z 262DEG 36KT 3433 8941
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:22 PM CDT, 3 hours 19 minutes earlier. Its key messages:
- Updated at 205 PM CDT Tue May 20 2025
- A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats.
- Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
- Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 2:22 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Memphis TN 222 PM CDT Tue May 20 2025 ...New MESOSCALE UPDATE, DISCUSSION... .KEY MESSAGES... Updated at 205 PM CDT Tue May 20 2025 - A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats. - Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region. - Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through. && .DISCUSSION... (This evening through next Monday) Issued at 205 PM CDT Tue May 20 2025 The airmass has recovered well over the past 3 hours as skies cleared quickly behind this morning's storms. Hi-res model guidance has handled the overall radar trends well from this morning and shows scattered to numerous thunderstorms this afternoon and evening. A SW to NE gradient of MLCAPE is currently stretched over the area. Current values range from 2500 J/kg over SE AR and NW MS to 1500 J/kg near TN/KY border. Deep layer shear remains plentiful with 50 to 65 knots across the entire area. The current upscale growth limiting factors are low level shear (<150 effective SRH) and mid level lapse rates (around 6 C/km). As a 70 knot mid level jet rounds the base of the main trough, better lapse rates and low level shear will increase over the next couple of hours over much of the area. The most favorable location of overlapping shear and instability will reside along and south of I-40 through this evening. The most robust storms are currently moving across south central Arkansas and will likely move into SW portions of the Mid-South over hour or so. Storm motion is currently SW to NE, but expected to become more westerly by late afternoon as the mid level jet overspreads the area. This will not only accelerate storm motion, but will most likely shift storm mode from discrete supercellular to more linear with bowing line segments. All hazards are anticipated within this regime including damaging winds, large hail, and a few strong tornadoes (EF-2+). The threat of severe weather will end just after sunset as the main shortwave swings through the region. A cold front will quickly swing in behind the storms and begin to advect in drier and cooler air through tomorrow morning. The models continue to hit on a few showers Wednesday night into early Thursday morning as a shortwave and associated cold front moves across the area. Much drier air will move in for Thursday and Friday, with highs in the 70s and lows in the upper 40s and lower 50s. Unsettled weather will begin as early as Friday night and continue through early next week as several upper level disturbances rotate through the region. AC3 && .AVIATION... (18Z TAFS) Issued at 1240 PM CDT Tue May 20 2025 Main concern this TAF issuance remains convection moving across the airspace this afternoon into evening. CAMs continue to struggle with intensity and exact timing of thunderstorms, though, went ahead and upgraded PROB30s to TEMPOs given the environment. VFR conditions are expected to prevail, though, a few brief drops to MVFR can't be ruled out. Behind the boundary bringing the aforementioned convection, skies will clear pretty rapidly. Southwest winds will remain gusty, up to 25 kts, through around sunset when winds begin shifting west/northwest. AEH && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AC3 AVIATION...AEH
In the hours before
Local storm report, May 20, 5:06 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
506 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Dmg 1 SW Midway 34.72N 88.24W
05/20/2025 Tishomingo MS Broadcast Media
tree on shed on CR 148 between hwy 125 and
Holcut.
&&Local storm report, May 20, 5:12 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
512 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Hail 2 S Buena Vista 35.95N 88.28W
05/20/2025 E2.00 Inch Carroll TN Trained Spotter
photo of significant hail (looks like 2
inches) in the Buena Vista community of
Carroll County. time is radar estimated.
&&Local storm report, May 20, 5:18 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
518 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Dmg 3 WNW Brownsville 35.61N 89.30W
05/20/2025 Haywood TN Trained Spotter
tree down on hwy 19 outside of Brownsville.
time matched with strong outbound velocity
surge on radar.
&&Local storm report, May 20, 5:25 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
525 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM Tstm Wnd Dmg Eaton 35.97N 89.13W
05/20/2025 Gibson TN Emergency Mngr
trees down on hwy 188 on the Gibson/Crockett
County line in the Eaton community.
&&Local storm report, May 20, 5:30 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
530 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Tstm Wnd Dmg 1 WNW Martin 36.34N 88.87W
05/20/2025 Weakley TN Fire Dept/Rescue
significant tree damage impacting multiple
houses on the west side of Martin. power
poles also down. Time is radar estimated.
&&Local storm report, May 20, 5:34 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
534 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Dmg Springville 36.25N 88.15W
05/20/2025 Henry TN Emergency Mngr
tree down on powerline in the Springville
community. Time is radar estimated.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:22 AM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| May 20, 8:13 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall | 47 min |
| May 20, 8:29 AM CDT | Tornado Warning | MEG | Benton | 46 min |
| May 20, 9:54 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 39 min |
| May 20, 11:40 AM CDT | Special Weather Statement | MEG | Tishomingo | 20 min |
| May 20, 1:39 PM CDT | Special Weather Statement | MEG | Panola | 36 min |
| May 20, 2:05 PM CDT | Special Weather Statement | MEG | Lafayette | 25 min |
| May 20, 2:20 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Union | 40 min |
| May 20, 2:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Tippah, Union | 18 min |
| May 20, 3:16 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 44 min |
| May 20, 3:44 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 46 min |
| May 20, 3:49 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tishomingo | 41 min |
| May 20, 3:55 PM CDT | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 32 min |
| May 20, 4:26 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tate, Tunica | 49 min |
| May 20, 5:20 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola | 40 min |
| May 20, 5:34 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 41 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 53 min |
| May 20, 5:52 PM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie | 36 min |
| May 20, 6:02 PM CDT | Tornado Warning | MEG | Lafayette, Pontotoc, Union | 20 min |
| May 20, 6:10 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc, Yalobusha | 50 min |
| May 20, 6:27 PM CDT | Tornado Warning | MEG | Calhoun, Lafayette, Pontotoc | 18 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.